Surprise!period does not make me happy
July 1, 2012 11:54 PM   Subscribe

What does it mean if you start your period early and you are taking birth control pills?

Ok, so I've been on these BCP (Kariva) for about 10 months now. I have very heavy and painful periods without BCP, and this pill is really the only one I've tried that has really helped with that, and also has side effects I can tolerate.

But I've noticed for the last several months that I start my period before I get to the placebo pills. (Kariva has some medicine in the first two placebos, to reduce bleeding supposedly. They are very low dose BCPS, in other words.)

It's generally been 2-3 days before I'm done with the regular pills that I start having cramps, spotting, and then bleeding. And then today I started my period, full-blown, exactly a week before I should be done with my regular pills. I have NOT missed any pills or taken them late or anything.

So far I have been just sticking with the schedule of the pills, but now I'm thinking I need to move to the placebos, otherwise I think I'll have a two week long period. (Has happened before, off meds.)

So, Mefi, what's up? From everything I know about BCP, this doesn't seem to make any sense. Does this mean I am ovulating while on BCP? Am I at risk of getting pregnant? (It would be very, very unlikely for me to be pregnant right now, FYI. Not just because of the BCP, but because of very limited sexual activity)
posted by threeturtles to Health & Fitness (6 answers total) 1 user marked this as a favorite
 
IANA physician IANY anything. I think you've got it backwards - the Kariva cycle has 21 white tablets with 0.15 mg desogestrel and 0.02 mg ethinyl estradiol, followed by two green inactive/placebo tablets, followed by five light blue tablets with 0.01 mg ethinyl estradiol. So your period is supposed to happen on those first two days, if it happens at all, and then it's supposed to be reined in by the blue tablets, which have a lower estrogen dose, and then you go back up to the higher-dose white pills for three weeks.
posted by gingerest at 12:43 AM on July 2, 2012 [2 favorites]


This is fairly normal. It happens to me every single month with my pill, which is different than yours. I talked to my doctor about it because I was worried, and her advice was essentially to chill.
posted by croutonsupafreak at 12:48 AM on July 2, 2012


Don't switch to the placebos. You haven't been taking the white pills long enough, and you will be at risk of pregnancy/more screwed up bleeding. You need to take them as directed and talk to your prescribing physician to see if you need something stronger.
posted by c'mon sea legs at 12:49 AM on July 2, 2012 [1 favorite]


So if you say that the first white pill in a packet is pill day 1, you started to bleed on pill day 14 instead of pill day 20? If you're bleeding on pill day 14, it would be classed as breakthrough bleeding, not withdrawal bleeding (which is what you are supposed to have starting around day 21.)

Breakthrough bleeding doesn't mean your pill isn't working, but it is annoying. It's the result of the estrogen component of the pill causing the growth of a lush, thick, but fragile endometrium, and the progesterone component causing shedding of bits of that lining ("decidualize" if you want the fancy term). There's no evidence that breakthrough bleeding is associated with decreased efficacy of the pill (i.e. increased risk of pregnancy).

Withdrawal bleeding is intentionally built in to oral contraceptives. When you withdraw estrogen (during the placebo week), that lush thick lining breaks down and is shed. The idea of Kariva is that you get back a little bit of estrogen after the first two days so the shedding isn't so intense, but not so much that you start making a big thick lining again.
posted by gingerest at 1:00 AM on July 2, 2012 [2 favorites]


I don't have your pill's information packet handy, but when I read mine, one of the side effects was.... Irregular periods!

This information may be alluded to in the little map of doom included with each pack of pills you get.

Whether it is or not, call you doctor before changing any of the pills. They are put into the package in that order for a reason and only a medical professional should help you decide whether to skip placebo pills or move them around in the pack. (yes, I know we've all heard of woman fiddling with their periods. And they seem fine. Not worth the risks, in my opinion.) Talk to your doctor.
posted by bilabial at 5:01 AM on July 2, 2012


Ok, apparently I misunderstood the Kariva dosage. I was going on what my doctor said, but either she misspoke or I misunderstood. That's actually very interesting.

And normally I wouldn't be worried about breakthrough bleeding, except this just comes with all the cramps and everything of a full period so it seemed strange. Thanks for the assurance.
posted by threeturtles at 5:29 AM on July 2, 2012


« Older GraphicDesignFilter - Please help me figure out...   |   Google Voice phone calls over wi-fi using android... Newer »
This thread is closed to new comments.